Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS New York, NY

May 23, 2004Rockland County, Westchester County, New York

NWS New York, NY issued this severe thunderstorm warning at May 23, 2004, 3:53 PM EDT for Rockland County, Westchester County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2004, 3:53 PM EDT (19:53 UTC)
Expired
May 23, 2004, 4:30 PM EDT
In force
37 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 92 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WUUS51 KOKX 231953
SVROKX
NYC087-119-232030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
353 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ROCKLAND COUNTY IN SOUTHEAST NEW YORK
  NORTHERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK

* UNTIL 430 PM EDT

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF PEEKSKILL...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAVERSTRAW AND PEEKSKILL AROUND 420 PM
  OSSINING AND 7 MILES SOUTHWEST OF YORKTOWN HEIGHTS AROUND 430 PM

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4126 7423 4109 7386 4122 7363 4131 7392

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:20 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 23, 2:20 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
220 PM EDT SUN MAY 23 2004

.SHORT TERM...STRATUS CLOUDS THINNED AND DISSIPATED EARLIER THAN
YESTERDAY...ALLOWING FOR THE DEVELOPMENT OF WEAK SEA BREEZES. RADAR
DETECTED THE DEVELOPMENT OF A LIGHT SEA BREEZE ADVECTING NORTH
ACROSS LONG ISLAND BY 16Z AND ACROSS COASTAL CT BY 17Z. THE SUNY MM5
4 KM MODEL WAS RIGHT ON. WITH ABUNDANT SUNSHINE INCREASING
INSTABILITY AND SFC DEW POINTS IN THE 60S...THESE SEA BREEZES SHOULD
BE THE FOCUS FOR TRIGGERING SCT SHOWERS AND TSTMS ACROSS THE AREA.
AS PER MY EARLIER DISCUSSION...SHORT TERM RISING HEIGHTS...SIGNALING
THE DEVELOPMENT OF MID LEVEL CAPS HAVE COUNTERACTED INCREASING
INSTABILITY WEST OF NYC...LEADING TO THE DISSIPATION OF ANY UPSTREAM
SHOWERS OR TSTMS.

.MEDIUM TERM...LIKE MANY OF OUR EARLIER SPRING TIME FORECASTS...THIS
ONE WILL BE QUITE CHALLENGING. A SYNOPTIC SCALE FRONT IS FORECAST TO
OSCILLATE SOUTH OF THE REGION OVERNIGHT...LIFT NORTH OF THE AREA ON
MONDAY...THEN NEARLY OVERHEAD MONDAY NIGHT BEFORE FINALLY MOVING SE
OF THE REGION DURING TUE.

ALL FORECAST MODEL SOLUTIONS SUFFER FROM CONVECTIVE FEEDBACK...
SHOWING FAR TOO EXTENSIVE AREAL COVERAGE THROUGH THIS PERIOD FOR OUR
FORECAST AREA. EXCEPT FOR OUR FAR NORTH SUBURBS...ONLY SCATTERED
CONVECTION IS SUPPORTED...WHICH IS WHY I HAVE DECIDED TO LOWER POPS.
HOWEVER...IF AN MCS DOES DEVELOP CLOSER TO HOME...LIKE OVER PA
VERSUS INDIANA...THEN I WOULD HAVE JUSTIFICATION TO RAISE AREAL POPS.
&&

.AVIATION...ANOTHER TRICKY FORECAST AS ALL TERMINAL SITES VFR AT
THIS TIME. I EXPECT THIS TO CONTINUE INTO THE EVENING. BIG
DIFFERENCE TODAY AS COMPARED TO YESTERDAY IS THE AMOUNT OF HEATING
THAT TOOK PLACE TODAY...ALONG WITH LACK OF STRATUS CLOUDS/FOG BANK
OFFSHORE. I BELIEVE IT WILL TAKE LONGER FOR STRATUS AND FOG...IFR
CONDITIONS...TO DEVELOP THIS EVENING. BUT...WITH ONSHORE SOUTHERLY
FLOW...IT SHOULD DEVELOP ONCE AGAIN. THE OTHER THREAT IS FOR ANY
SHOWER OR THUNDERSTORM ACTIVITY. IF ANYTHING DEVELOPS THIS
AFTERNOON...IT SHOULD BE VERY LOCALIZED. BETTER CHANCE MAY FINALLY
OCCUR LATER TONIGHT AS MID AND UPPER LEVEL RIDGE AXIS PASSES EAST
AND ANY THUNDERSTORM COMPLEX FROM UPSTREAM OHIO/INDIANA REGION
APPROACHES IN FAST UPPER STEERING FLOW. LOW CLOUDS AND FOG BURN OFF
MONDAY MORNING.
&&

.MARINE...WIND FORECAST THROUGH THE SHORT TERM IS CLOSELY ALIGNED
WITH THE MM5 OUTPUT. DO NOT BELIEVE OR SEE ANY REASON THAT THE
FRONTAL BOUNDARY TO OUR NORTHEAST WILL DROP BACK DOWN ACROSS REGION
LIKE ALL OTHER MODELS INDICATE...THUS THE MM5 OUTPUT TO THE GRIDS.
OTHERWISE STILL LOOKING FOR SEAS TO BUILD TO MINIMAL SCA CRITERIA BY
MONDAY AFTERNOON AND THUS WILL KEEP THE HEADLINE THAT ADVISORY MAY
BE NEEDED. OTHERWISE PREVIOUS PACKAGE APPEARS OK SO NOT MUCH IN THE
WAY OF ADJUSTMENTS FORESEEN THIS AFTERNOON.
&&

.HYDROLOGY...ANY TSTM THAT DOES FORM THROUGH MONDAY NIGHT HAS THE
POTENTIAL TO PRODUCE RAINFALL RATES UP TO 1.5 INCHES PER
HOUR...BASED ON THIS MORNINGS PRECIPITABLE WATER PLOT. MINOR
FLOODING COULD OCCUR AS TSTMS MOVE EAST AT AROUND 25 KT.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

GC/PW/RS
Hazardous weather outlook, May 23, 5:08 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
508 AM EDT SUN MAY 23 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-241008-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
508 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY
THIS AFTERNOON AND THIS EVENING. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP FROM TIME TO TIME
THROUGH WEDNESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME. FAIR WEATHER IS FORECAST FOR THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:01 PM EDTSevere Thunderstorm WarningOKXOrange, Rockland, Westchester29 min
May 23, 4:30 PM EDTSevere Thunderstorm WarningOKXWestchester45 min
May 23, 4:40 PM EDTSevere Thunderstorm WarningOKXPutnam35 min
May 23, 5:28 PM EDTSpecial Marine WarningOKX62 min
May 23, 6:28 PM EDTSpecial Marine WarningOKX47 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.